Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Brownsville, TX

April 2, 2004Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 2, 2004, 5:44 PM CST for Zapata County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2004, 5:44 PM CST (23:44 UTC)
Expired
Apr 2, 2004, 6:45 PM CST
In force
61 min
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 188 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS54 KBRO 022344
SVRBRO
TXC505-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
542 PM CST FRI APR 2 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 645 PM CST

* AT 542 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF ZAPATA...MOVING NORTHEAST 
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESCOBA BY 635 PM CST.

IF ON OR NEAR FALCON LAKE...GET ONSHORE AND MOVE INDOORS OR INSIDE A 
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU RE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT 
ON THE WATER IN A THUNDERSTORM

LAT...LON 2665 9917 2679 9897 2726 9898 2726 9944

$$

PHILO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 5:20 PM CST, 24 minutes earlier.

Area forecast discussion, Apr 2, 5:20 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
520 PM CST FRI APR 2 2004

.DISCUSSION...HAVE UPDATED ZONES/GRIDS TO REFLECT CURRENT TRENDS ON
RADAR AND LAPS SURFACE ANALYSIS. STRONG THUNDERSTORMS DEVELOPING
NORTHWEST OF THE CWA LATE THIS AFTERNOON WITH UNSTABLE SURFACE
CONDITIONS ACROSS THE WESTERN AND CENTRAL PORTIONS OF DEEP SOUTH TX.
RUC 500MB HEIGHT/VORTICITY ANALYSIS INDICATES SHORTWAVE TROUGH SOUTH
OF THE BIG BEND WITH CONVECTION APPEARING TO BACK BUILD OVER THE
WESTERN RIO GRANDE PLAINS. WITH SEVERE THUNDERSTORM WATCH TO THE
NORTHWEST AND EARLIER HAIL EVENT OVER KENEDY COUNTY, HAVE INCLUDED
POSSIBILITY OF SEVERE THUNDERSTORMS. IN ADDITION...SPC IS CURRENTLY
MONITORING DEEP SOUTH TX FOR SEVERE WEATHER WATCH.
&&

.PREVIOUS DISCUSSION...A S/WV TROUGH WITH ASSOCIATED PVA HAS MOVED
NORTH OF DEEP SOUTH TEXAS THIS AFTERNOON CAUSING SOME SCATTERED
SHOWERS OR THUNDERSTORMS. THIS TROUGH WILL MOVE EAST OF DEEP SOUTH
TEXAS BY THIS EVENING DECREASING THE CHANCES FOR SHOWERS OR
THUNDERSTORMS.  TEMPERATURES WILL BE ABOVE NORMAL FOR THIS TIME OF
YEAR FOR THE NEXT FEW DAYS.  WINDS WILL BE LIGHT TO MODERATE OUT OF
THE EAST TO SOUTHEAST.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 69 80 66 78 66/ 50 00 00 10 10
BROWNSVILLE         68 83 65 80 65/ 50 00 00 10 10
HARLINGEN           67 84 63 82 64/ 50 00 00 10 10
MCALLEN             66 86 63 84 63/ 50 00 00 10 10
RIO GRANDE CITY     64 86 61 84 62/ 50 00 00 10 10
SOUTH PADRE ISLAND  69 78 67 77 67/ 50 00 00 10 10
&&

SYNOPTIC/GRIDS...61
MARINE/AVIATION...58
MESO...VEGA

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Apr 2, 10:00 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 AM CST FRI APR 2 2004

TXZ248>257-031200-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1000 AM CST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

UPPER INSTABILITY NEAR WEST TEXAS...COUPLED WITH HIGHER LOW
LEVEL WINDS AND MOISTURE...WILL INCREASE THUNDERSTORM POTENTIAL
TODAY. AFTERNOON STORMS WILL SPREAD EAST AND SOUTH FROM WEST TEXAS
TOWARD DEEP SOUTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORM DEVELOPMENT...WITH THE MAIN HAZARD BEING HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NORTH ON SATURDAY...
ACTING AS A FOCUS FOR ISOLATED THUNDERSTORMS TO CONTINUE INTO THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Apr 2, 2:20 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
220 PM CST FRI APR 2 2004

TXZ250-251-022130-
BROOKS-KENEDY-
220 PM CST FRI APR 2 2004

...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS AREAS OF DEEP SOUTH
TEXAS...

THUNDERSTORMS CONTINUE TO MOVE TO THE NORTHEAST AROUND 25 MPH ACROSS
BROOKS AND KENEDY COUNTIES OF DEEP SOUTH TEXAS. DURING THE NEXT
COUPLE HOURS THESE THUNDERSTORMS WILL AFFECT THE COMMUNITIES OF
FALFURRIAS...SARITA AND ENCINO.

RESIDENTS IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR BRIEF
HEAVY RAINS...FREQUENT LIGHTNING AND WINDS GUSTING TO 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Local storm report, Apr 2, 3:01 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
301 PM CST FRI APR 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             10 S FALFURRIAS         27.08N 98.14W
04/02/2004  0.50 INCH        BROOKS             TX   PUBLIC

            PEA TO MARBLE SIZED HAIL

&&

KMV
Local storm report, Apr 2, 3:15 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CST FRI APR 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             10 SW SARITA            27.11N 97.92W
04/02/2004  1.25 INCH        KENEDY             TX   PUBLIC

&&

KMV

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:13 PM CSTSevere Thunderstorm WarningBROKenedy47 min
Apr 2, 3:46 PM CSTSpecial Marine WarningBRO119 min
Apr 2, 3:46 PM CSTSpecial Marine WarningBRO119 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.